Trazodone-induced hepatotoxicity: A case report with comments on drug- induced hepatotoxicity

Neville F. Fernandes, Ralston R. Martin, Steven Schenker

Research output: Contribution to journalArticlepeer-review

47 Scopus citations

Abstract

Trazodone (Desyrel) is a second-generation, nontricyclic antidepressant that has been in use in North America since the early 1980s. It has the advantage of being more sedating and having less anticholinergic side effects than other secondary amines in the piperazine class, namely, desipramine and nortriptyline. Five previous cases of trazodone hepatotoxicity have been reported in the literature, one describing chronic damage and the others, more acute cellular and cholestatic injury. We describe a case of acute reversible liver injury with the use of trazodone. This case is unique in that injury occurred after protracted (18 months) drug use and while the patient was on corticosteroids. Moreover, the diagnosis was confirmed by an inadvertent challenge with trazodone. This case reports not only a well documented instance of trazodone-induced liver injury, but also serves as a basis for a brief discussion of mechanisms, clinical monitoring, and therapy in drug-induced hepatotoxicity.

Original languageEnglish (US)
Pages (from-to)532-535
Number of pages4
JournalAmerican Journal of Gastroenterology
Volume95
Issue number2
DOIs
StatePublished - Feb 2000
Externally publishedYes

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint

Dive into the research topics of 'Trazodone-induced hepatotoxicity: A case report with comments on drug- induced hepatotoxicity'. Together they form a unique fingerprint.

Cite this